Epidural Steroid Shot Has Adverse Effect on Bone Density
(HealthDay News) – For postmenopausal women, treatment of the pain associated with radiculopathy with epidural steroid injection (ESI) has an adverse effect on bone mineral density (BMD), according to a study published in the Dec. 1 issue of Spine.
Ahmad Al-Shoha, MBBS, of the Summa Health System in Akron, Ohio, and colleagues conducted a prospective, observational study involving 28 postmenopausal women experiencing pain associated with radiculopathy who elected to have an L4-L5 ESI. BMD was measured at baseline (pre-injection) and at three and six months post-injection.
Compared with baseline, at six months the researchers observed a significant decrease of 0.018g/cm² in hip BMD, compared with a 0.003g/cm² decline in an age-matched control population. There was a significant 2.33U/L increase in bone-specific alkaline phosphatase, a marker of bone turnover, from three to six months, while the increase in serum C-telopeptide of collagen I was not significant.
"Our findings show that epidural administration of corticosteroids has a deleterious effect on bone, which should be considered when contemplating treatment options for radiculopathy," the authors write. "The resulting decrease in BMD, while slight, suggests that ESIs should be used with caution in those at a risk for fracture."
One or more authors disclosed financial ties to a commercial entity related directly or indirectly to the study.